Methaemoglobinaemia secondary to topical lignocaine/prilocaine in a circumcised neonate (after use of EMLA cream)

Journal of Paediatrics and Child Health (Australia), Volume 36, Issue 4: Pages 406-407, November 2000.

RTL Couper

Department of Paediatrics,
University of Adelaide,
Women's and Children's Hospital,
Adelaide, South Australia,
Australia

Abstract

The use of topical lignocaine/prilocaine (EMLA®, Astra Pharmaceuticals, North Ryde, NSW, Australia) for pain relief for neonatal circumcision is becoming more prevalent. Because of immaturity of the methaemoglobin reductase pathway, the neonate is vulnerable to methaemoglobinaemia which is a recognized complication of prilocaine therapy. This is the second report of methaemoglobinaemia due to the use of EMLA® in association with circumcision during the newborn period.

Correspondence: R Couper

Affiliations
Senior Lecturer,
Department of Paediatrics,
Women's and Children's Hospital,
University of Adelaide,
72 King William Road,
North Adelaide, South Australia 5006,
Australia.
Fax: (08) 8204 7031;
email: rcouper@medicine.adelaide.edu.au

RTL Couper, FRACP, Senior Lecturer.

© Royal Australasian College of Physicians


Citation:

The Circumcision Information and Resource Pages are a not-for-profit educational resource and library. IntactiWiki hosts this website but is not responsible for the content of this site. CIRP makes documents available without charge, for informational purposes only. The contents of this site are not intended to replace the professional medical or legal advice of a licensed practitioner.

Top   © CIRP.org 1996-2024 | Please visit our sponsor and host:  External link IntactiWiki.